Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

October 10, 2020Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Oct 10, 2020, 4:55 PM EDT for Lewis County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2020, 4:55 PM EDT (20:55 UTC)
Expired
Oct 10, 2020, 5:30 PM EDT
In force
35 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 27 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WWUS81 KBUF 102055
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
455 PM EDT Sat Oct 10 2020

NYZ008-102130-
Lewis-
455 PM EDT Sat Oct 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEWIS
COUNTY...

At 454 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles east of Lowville to Highmarket
to 6 miles east of Redfield. Movement was east at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Highmarket, Lyonsdale, Greig, Port Leyden, Lyons Falls,
Constableville, Turin, Osceola, West Leyden, Mohawk Hill, Swancott
Mill, Talcottville, Brantingham and Sperryville.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4342 7553 4347 7576 4350 7576 4357 7559
      4380 7527 4381 7513 4361 7511
TIME...MOT...LOC 2054Z 265DEG 45KT 4376 7525 4358 7550 4351 7569 
$$

Mitchell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Oct 10, 4:29 PM EDT, 26 minutes earlier.

Area forecast discussion, Oct 10, 4:29 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
429 PM EDT Sat Oct 10 2020

.SYNOPSIS...
A cold front will cross the area early this evening with a brief
period of showers and a few gusty thunderstorms. The front will
usher in notably cooler air for the second half of the weekend with
the mercury averaging 15 to 20 degrees lower for Sunday. Some rain
from the remnants of once Hurricane Delta will then clip the area on
Monday, especially from the Southern Tier to the Finger Lakes.

&&

.NEAR TERM /THROUGH SUNDAY/...
Radar imagery showing a few broken bands of convection across the
eastern Lake Ontario region, with stronger storms so far being found
east of our area across the northern Adirondacks and Saint Lawrence
Valley where forcing is stronger. High resolution CAMS guidance
continues to suggest showers and isolated to scattered storms will
fill in along the frontal boundary as it moves south across the
region early this evening, with stronger convection likely confined
to east of Lake Ontario. Convection will quickly weaken as it moves
towards the PA state line by mid evening.

The gusty southwest winds northeast of Lake Erie today will quickly
weaken through early evening as cloud cover thickens ahead of the
cold front, and the strong low level jet moves off to the northeast.

High pressure passes by to our north in wake of the front for later
tonight and Sunday.

Guidance from GFS/Can NH generally accepted...QPF from CanReg.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Remnants of Delta will largely remain to our east and southeast on
Monday with the best chance of showers across the Finger Lakes and
northeast into the North Country. Nearly vertically stack low over
NW Manitoba slowly drifts east Monday night while swinging a cold
front through the eastern Great Lakes. Widespread to numerous
showers will then become likely ahead and then along the front as it
interacts with leftover moisture from Delta. With its passage, high
pressure over the Tennessee Valley builds northeast across the area
with dry conditions on Tuesday.

It won't be particularly cold behind this front, so temperatures
likely too remain above normal. Expect highs in the low to mid 60s
for both Monday and Tuesday.

The next chance of showers possibly Tuesday night as a weak system
quickly jettisons east within a potent H250 Pacific NW jet. In the
wake of this weak system and its cold front, brief sfc ridge builds
in for Wednesday through Wednesday night.

Again, no real change temperature wise behind this latest front with
above normal temps again for Wednesday. Highs generally in the 60,
lows mainly in the 40s, a few upper 30 in the North Country
for Wednesday night by daybreak Thursday.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
An area of low pressure will likely track northwest of the eastern
Great Lakes late in the week. This system will drag a cold front
across the forecast area. There are timing differences between model
runs but strong forcing and moisture should result in widespread
rain showers sometime between Thursday night into Friday night. A
long wave trough will dig into the Lower Mississippi Valley into the
weekend and much colder air will filter across the Great Lakes
region. Lake induced rain showers are possible through the weekend
with daytime temperatures falling back into the 50s. Chilly
overnight lows may result in some rain showers transitioning to a
few flakes at higher elevations Saturday night.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
VFR conditions throughout the region through much of today...
although with 45-50kt low level jet...it will be windy with similar
sfc gusts possible at KBUF and KIAG.

As a cold front pushes through the region late today and this
evening...there will be some showers and possible thunderstorms.
This will especially be the case east of Rochester where some of the
convection could be strong to severe. A short period (21-00z)
conditions are expected with the frontal passage.

While partial clearing in the wake of the front will allow most
sites to return to VFR conditions...MVFR cigs may become re-
established across the western counties within a northeast flow
after 08z. The exceptions to this scenario will be at KART where VFR
weather should be in place all night...and the exact opposite at
KJHW where MVFR cigs should stubbornly hold in place.

The MVFR cigs over parts of Western NY early Sunday will give way to
VFR conditons regionwide as high pressure will pass by to our north.

Outlook...

Sunday night...VFR.
Monday...VFR/MVFR showers likely.
Tuesday and Wednesday...Mainly VFR.
Thursday...VFR but chc showers late.

&&

.MARINE...
Small craft headlines are in place for most of the waters due to a
brisk prefrontal SSW flow. A sharp cold front will cross the waters
late this afternoon and evening. This will turn winds briefly to the
north, then to the northeast and result in a continuation of poor
boating conditions as we head through Sunday. As a result, small craft
headlines were extended along the southern shores of Lake Ontario.
Winds will shift to the southeast on Monday which will place higher
waves in Canadian waters.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory until 6 PM EDT this evening for NYZ001>003-010-
     011.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020.
         Small Craft Advisory until 11 PM EDT this evening for
         LEZ040-041.
         Small Craft Advisory until 8 PM EDT this evening for
         LOZ030.
         Small Craft Advisory until 11 PM EDT Monday for LOZ042-043.
         Small Craft Advisory until 5 AM EDT Sunday for LOZ045.
         Small Craft Advisory until 11 AM EDT Sunday for LOZ044.
         Small Craft Advisory until 8 PM EDT this evening for
         SLZ022-024.

&&

SYNOPSIS...Hitchcock/RSH
NEAR TERM...Hitchcock/RSH
SHORT TERM...AR
LONG TERM...HSK
AVIATION...RSH
MARINE...Apffel
Hazardous weather outlook, Oct 10, 5:11 AM EDT, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
511 AM EDT Sat Oct 10 2020

NYZ001-010-110915-
Niagara-Northern Erie-
511 AM EDT Sat Oct 10 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A cold front will cross the area this afternoon and evening,
producing scattered thunderstorms. A few of these storms
may contain gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-020-085-110915-
Chautauqua-Cattaraugus-Southern Erie-
511 AM EDT Sat Oct 10 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

A cold front will cross the area this afternoon and evening,
producing scattered thunderstorms. A few of these storms
may contain gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-012>014-021-110915-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming-Livingston-
Ontario-Allegany-
511 AM EDT Sat Oct 10 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

A cold front will cross the area this afternoon and evening,
producing scattered thunderstorms. There is a chance that some of
these storms may be severe with damaging winds. The greatest potential
for strong to severe thunderstorms will be over the North Country.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state
and CDC guidelines.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002-003-011-110915-
Orleans-Monroe-Genesee-
511 AM EDT Sat Oct 10 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A cold front will cross the area this afternoon and evening,
producing scattered thunderstorms. There is a chance that a few of
these storms may be strong to severe with damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-SLZ022-024-110915-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
511 AM EDT Sat Oct 10 2020

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

A cold front will cross the area this afternoon and evening,
producing scattered thunderstorms. There is a chance that some of
these storms may be severe with damaging winds. The greatest potential
for strong to severe thunderstorms will be over the St. Lawrence
River and the eastern quarter of Lake Ontario.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state
and CDC guidelines.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-110915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
511 AM EDT Sat Oct 10 2020

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

A cold front will cross the area this afternoon and evening,
producing scattered thunderstorms. A few of these storms
may contain gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Oct 10, 2:11 PM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Buffalo NY
211 PM EDT Sat Oct 10 2020

NYZ006>008-101945-
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
211 PM EDT Sat Oct 10 2020

...Strong Thunderstorms Possible This Afternoon...

Thunderstorms associated with an advancing cold front will settle
to the south across the Eastern Lake Ontario region during the
remainder of the afternoon. The activity will cross Jefferson
county between 2:30 and 5 PM...and across the bulk of Lewis and
Oswego counties between 3:30 and 6 PM. While the line of activity
will slowly push to the south...the individual storms will be
racing to the northeast at roughly 50 mph. The main threat from
the thunderstorm activity will be from strong wind gusts.

RSH
Special weather statement, Oct 10, 3:38 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Buffalo NY
338 PM EDT Sat Oct 10 2020

NYZ007-008-102015-
Jefferson-Lewis-
338 PM EDT Sat Oct 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES...

At 338 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Redwood to near Cedar Point State Park.
Movement was east at 60 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Fort Drum, Carthage, Clayton, Herrings, Redwood, Kring Point State
Park, Wellesley Island State Park, Cedar Point State Park, Black
River, Philadelphia, Alexandria Bay, Theresa, Cape Vincent, Antwerp,
Harrisville, Chaumont, Evans Mills, Deferiet, Three Mile Bay and
Millen Bay.

This includes Interstate 81 between exits 48 and 52.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4440 7583 4439 7584 4410 7517 4398 7516
      4403 7636 4406 7642 4409 7642 4435 7600
      4434 7597 4440 7586
TIME...MOT...LOC 1938Z 260DEG 61KT 4433 7581 4415 7618

HSK
Special weather statement, Oct 10, 4:14 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Buffalo NY
414 PM EDT Sat Oct 10 2020

NYZ007-008-102045-
Jefferson-Lewis-
414 PM EDT Sat Oct 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON AND LEWIS
COUNTIES...

At 414 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Kring Point State Park to near
Dexter to near Lowville. Movement was east at 70 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Watertown, Fort Drum, Carthage, Lowville, West Carthage, Clayton,
Dexter, Glen Park, Herrings, Kring Point State Park, Wellesley Island
State Park, Redwood, Barnes Corners, Whetstone Gulf State Park,
Denmark, New Bremen, Watson, Martinsburg, Black River and
Philadelphia.

This includes Interstate 81 between exits 45 and 52.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4410 7517 4371 7512 4371 7515 4364 7559
      4406 7617 4434 7604 4435 7595 4440 7586
TIME...MOT...LOC 2014Z 256DEG 62KT 4445 7590 4409 7608 4375 7555

Mitchell
Special weather statement, Oct 10, 4:47 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Buffalo NY
447 PM EDT Sat Oct 10 2020

NYZ007-008-102130-
Jefferson-Lewis-
447 PM EDT Sat Oct 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN JEFFERSON AND
NORTHERN LEWIS COUNTIES...

At 447 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gouverneur to near Glen Park to 7
miles northwest of Stony Point. Movement was east at 65 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Watertown, Fort Drum, Carthage, West Carthage, Dexter, Glen Park,
Herrings, Adams Center, Denmark, Sackets Harbor, Black River,
Smithville, Philadelphia, Brownville, Copenhagen, Antwerp,
Harrisville, Evans Mills, Croghan and Castorland.

This includes Interstate 81 between exits 43 and 48.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4387 7537 4387 7650 4389 7650 4405 7602
      4429 7561 4410 7517 4394 7515
TIME...MOT...LOC 2047Z 267DEG 58KT 4429 7555 4406 7595 4391 7641

Mitchell
Special weather statement, Oct 10, 4:54 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
454 PM EDT Sat Oct 10 2020

NYZ006-102130-
Oswego-
454 PM EDT Sat Oct 10 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OSWEGO COUNTY...

At 454 PM EDT, a strong thunderstorm was located near Central Square,
or 13 miles west of Camden, moving east at 60 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Central Square, Brewerton, Constantia, West Monroe, Cleveland,
Bernhards Bay, Amboy Center, Mallory, Gayville, Lower South Bay and
Lakeport.

This includes Interstate 81 near exit 32.

If you are on or near Oneida Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4333 7589 4332 7586 4315 7588 4316 7592
      4317 7593 4317 7595 4318 7596 4318 7600
      4320 7604 4320 7608 4323 7610 4324 7617
      4338 7615 4340 7585
TIME...MOT...LOC 2054Z 265DEG 54KT 4330 7602

HSK
Special weather statement, Oct 10, 4:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
455 PM EDT Sat Oct 10 2020

NYZ008-102130-
Lewis-
455 PM EDT Sat Oct 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEWIS
COUNTY...

At 454 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles east of Lowville to Highmarket
to 6 miles east of Redfield. Movement was east at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Highmarket, Lyonsdale, Greig, Port Leyden, Lyons Falls,
Constableville, Turin, Osceola, West Leyden, Mohawk Hill, Swancott
Mill, Talcottville, Brantingham and Sperryville.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4342 7553 4347 7576 4350 7576 4357 7559
      4380 7527 4381 7513 4361 7511
TIME...MOT...LOC 2054Z 265DEG 45KT 4376 7525 4358 7550 4351 7569

Mitchell

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 4:17 AM EDTWind AdvisoryBUFErie, Genesee, Monroe, Niagara, Orleans14 hr
Oct 10, 1:47 PM EDTSpecial Marine WarningBUF58 min
Oct 10, 2:43 PM EDTSpecial Marine WarningBUF62 min
Oct 10, 3:38 PM EDTSpecial Weather StatementBUFJefferson37 min
Oct 10, 4:14 PM EDTSpecial Weather StatementBUFJefferson, Lewis31 min
Oct 10, 4:47 PM EDTSpecial Weather StatementBUFJefferson43 min
Oct 10, 4:54 PM EDTSpecial Weather StatementBUFOswego36 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.